[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1973

Neurological Syndromes Associated With Antipsychotic Drug UseA Special Report

Arch Gen Psychiatry. 1973;28(4):463-467. doi:10.1001/archpsyc.1973.01750340009001
Abstract

Acute dystonias, akathisia, and parkinsonism have long been recognized as extrapyramidal side effects which occur in susceptible individuals who are taking neuroleptic (antipsychotic) drugs. These side effects often occur early in treatment and they usually respond to dosage reduction and/or the addition of corrective medication.

More recently a quite different syndrome, tardive dyskinesia has been found to be associated with antipsychotic drug use. Many aspects of the characteristics, etiology, prevention, and treatment of this variegated set of symptom complexes are very unclear at this time. However, patients who clearly show this syndrome are not uncommon and the condition sometimes persists with little improvement for periods of one to two years or indefinitely. The condition does not respond to antiparkinsonian medication. The Neuropharmacology Division of the Bureau of Drugs, the Food and Drug Administration (FDA), and the American College of Neuropsychopharmacology have recognized the seriousness of these complications and established a

First Page Preview View Large
First page PDF preview
First page PDF preview
×